Alert archive / Utah / Flash Flood Warnings in 1999

Flash Flood Warning 2, NWS Salt Lake City, UT

July 7, 1999Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 7, 1999, 6:20 PM MDT for Washington County, Utah. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 7, 1999, 6:20 PM MDT (00:20 UTC)
Expired
Jul 7, 1999, 7:20 PM MDT
In force
60 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, UT

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1999-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1999-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2898 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 080023
FFWSLC
UTC053-080120-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
620 PM MDT WED JUL 7 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN WASHINGTON COUNTY IN UTAH

* UNTIL 720 PM MDT

* AT 620 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
  HEAVY RAIN IN THE VICINITY AND TO THE WEST OF GUNLOCK RESERVOIR 
  AND GUNLOCK STATE PARK. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS AND NORMALLY DRY WASHES.  THE 
HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
PERSONS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS 
TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY 
FLOWING WATERS OR WATER>S OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. 
IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER 
GROUND.

LAT...LON 3717 11388 3709 11366 3739 11364 3740 11383

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 4:00 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 7, 4:00 PM MDT, 2 hours 20 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
400 PM MDT WED JUL 7 1999

SYNOPSIS...A MOIST AND UNSTABLE AIRMASS LIES OVER UTAH FOR THIS
EVENING.  A COOL FRONT WILL MOVE INTO NORTHWEST UTAH OVERNIGHT
BRINGING SUNNIER WEATHER TO MOST OF NORTHWEST UTAH ON THURSDAY.
MOST OF SOUTHERN AND CENTRAL UTAH WILL REMAIN UNDER THE MONSOON-LIKE
WEATHER PATTERN FOR THURSDAY.

DISCUSSION...PLENTY OF ACTIVITY ACROSS UTAH THIS AFTERNOON GIVEN 1
INCH PW AND UNSTABLE PROFILE.  ISSUED FF WATCH EARLIER AS HEAVIER
RAINERS EXPECTED IN THE SOUTH AND WINDS ALOFT ARE LIGHT.  WEAK
COLD FRONT HAS ENTERED NORTHWEST CORNER OF UTAH AND EXPECT IT TO
SLIDE PAST GREAT SALT LAKE OVERNIGHT.  AIRMASS CHANGE IN THE
NORTHWEST FOR THURSDAY WILL BEGIN TO ERODE BY FRIDAY AS MOIST
SOUTHERLY FLOW RETURNS.  EXPECT MONSOONAL CONDITIONS TO CONTINUE IN
THE SOUTH FOR THURSDAY AND THEN FLOW TURNS NORTHWEST IN THE
SOUTHEAST LATE THURSDAY WHICH MAY DECREASE ACTIVITY A BIT.  FOR THE
EXTENDED...MRF HAS DRIER NORTHWEST FLOW BY SUNDAY...BUT ECMWF HAS
WEAK LOW AND SOUTHERLY FLOW OVER THE SOUTH...THUS OPTED TO KEEP
MENTION OF WEATHER THROUGH THE 5 DAY.

SLC 6--2  CDC 7666  BURCH

.SLC...FF WATCH SOUTHERN UT TIL 10 PM..

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:20 PM MDTFlash Flood WarningSLCWashington30 min
Jul 8, 4:21 AM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.